MTX Month Five: Side Effects

This week it will be 5 months since I started taking methotrexate. I’m grateful to say that my overwhelming experience has been positive. The anticipated post-medication nausea, headaches, and exhaustion have been minimal. And my body’s overall response to the medication has been positive. I find myself with almsot “normal” energy on many days, which has been fabulous for my spirits, my life and my business.

But … and you know there’s always a “but” … I do have one side effect that is a bit troublesome. I think MTX is affecting my menstrual cycle. Now I’ve discussed this with both my GYN and my Rheumy, and they both say this cycle distruption is “normal” for a 45-year-old. But I didn’t have the slightest cycle disruption until 3 months ago. Nothing had changed in the last 8 years! So why, all of a “sudden,” am I experiencing complete menstrual chaos?

Everything I find about MTX and menstrual cycles says there is the possibility of disturbance or spotting. What I don’t know is whether it can induce complete menopause or if the effect is amenorrhea with hormones still present in some level. And again, it is frustrating to have the docs both saying … don’t worry, you’re 45 anyway. That seems like a lame excuse!

I know … I know … it IS a minor side effect in the big scheme of things. And it certainly isn’t significant enough for me to stop taking methotrexate. Plus I think of friends who have had emergency hysterectomies for a variety of dramatic reasons when they were younger than I am now. And it was all bound to happen eventually. But I kinda like estrogen … it helps with a lot of vital functions in my body. And I just wasn’t mentally prepared for this … thought I had about five years to wrap my brain around “the change.”

1 Comment

  1. Reiko
    Apr 16, 2011

    Hi, I read your blog about MTX journey… I have been on MTX since March for RA and currently my dose is 6 tablets (15mg). I hope you are doing well now, I mean, for us RA patients, doing well means of course you have less fatigue and pain. I am a Japanese woman, living in US, 45 years old. As for your menstral cycle issue, I have the exactly the same experience. Right after I started the MTX, around my expected period starting date was the 4th week of MTX… and my extremely punctual cycle (used to be) suddenly was not longer the case and this cycle I had almost 2 weeks of delay. As you said, it appears that this is not really recognized in American’s rheumatologists. However, I had a chance of listening to a recent Japanese Rheumatologist’s conference and they were discussing this. According to them, although this side affect was not listed officialy, this side affect was a very common one among the rheumatologists who were experienced with this medication. So, they were saying that the doctors SHOULD inform their female patients of this particular side affect so that the patients do not fleak out. I am not sure why it is not recognized by the doctors here. My rheumy is also thinking that the menstral cycle disruption is normal because of my age. :(

    Anyway, good luck with your treatment and hope we will still live pretty good life even with our RA.

    Reiko

Submit a Comment

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>